North Carolina, 2025

Damaging Winds in North Carolina, May 16, 2025

May 16, 2025 · NWS RAH · 10 events in 4 counties and zones

An area of low pressure tracked into the Great Lakes, pushing a cold front into the Tennessee Valley region. A surface lee trough was also in place over the western part of North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An area of low pressure tracked into the Great Lakes, pushing a cold front into the Tennessee Valley region. A surface lee trough was also in place over the western part of North Carolina. Storms developed over the lower Ohio Valley and tracked along the North Carolina and Virginia border in the early evening hours. Storms became severe with several damaging wind reports over the northeast Piedmont and northern Coastal Plain of central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 15, 8:50 PM EST, 19 hours 50 minutes earlier.

Area forecast discussion, May 15, 8:50 PM EST, 19 hours 50 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
950 PM EDT Thu May 15 2025

.SYNOPSIS...
Upper level disturbances moving atop an upper level ridge building
across the SE US will support mainly diurnal showers and storms and
unseasonably hot temperatures to end the work week. A series of cold
fronts will move through the region over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 PM Thursday...

The Severe Thunderstorm Watch has been cancelled for the entire
forecast area. Showers and thunderstorms across the eastern portion
of the forecast area have fallen apart. However, several runs of the
HRRR show the potential for some showers to move into western
portions of the forecast area late tonight toward sunrise, and have
added some slight chance pops to account for that. In addition, some
patchy fog cannot be ruled out considering there has not been a
change in airmass and there is plentiful low level moisture. Lows
will be in the mid and upper 60s.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 230 PM Thursday...

* A conditional risk of severe storms will exist across the nrn half
  of cntl NC on Fri, based on lower predictability, mesoscale
  influences from upstream convection across the lwr OH Valley today-
  tonight.

12Z guidance this morning continues to highlight an uncertain
forecast wrt to convection Friday.  An upstream, decaying MCS is
still forecast by several models (e.g. NamNest, HRRR, NSSL) to
cruise across the mountains and foothills early Friday morning.
Strong sfc gusts (possibly 35 to 45 kts) associated with it's cold
pool still look plausible early to mid Friday morning across the
northern Piedmont. This scenario would favor less convective
potential later Friday afternoon, as lingering cooler air and cloud
debris limit sfc heating across northern areas.  Alternatively, the
FV3 and ARW CAMs continue to simulate the morning MCS further north
into Virginia. This scenario would favor strong heating across all
of central NC and the development of strong CAPE by Friday
afternoon. Any convection that develops in this environment would
favor explosive updrafts and supercells capable of large hail and
damaging wind gusts. Given this potential scenario, the SPC has
introduced a Marginal Risk for severe storms over our northern tier
of counties. However, given some models limit afternoon convection,
decided to maintain just slight chance PoPs across generally
northern locations Friday afternoon and evening.

During the overnight hours, yet another round of upstream, decaying
MCSs are forecast to move into the mountains and foothills through
sunrise. Like clockwork, there is little guidance consensus on the
evolution of these features.  However, its worth noting that some
CAMs do indicate the potential for another round of strong sfc gusts
embedded within associated cold pools early Saturday morning. Worth
watching for sure.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 355 PM Thursday...

The mid/upper low and occluded surface low will track east across
southern Ontario/Quebec and the Great Lakes on Saturday and Saturday
night, dragging a cold front to the south that will pass through
central NC during the afternoon and evening. Model guidance
indicates an MCS will approach from the TN Valley on Friday night,
but weakening significantly as it crosses the Appalachians and
approaches central NC on Saturday morning, with outflow surging out
ahead of it. Models struggle with depicting the strength and timing
of these MCS's, especially this far out, and that will be critical
for the severe storm threat later in the day. A weaker MCS that
passes through earlier on Saturday would favor more daytime heating
and destabilization compared to vice versa. The NAM Nest is the only
high-res guidance that goes out this far, and it does depict ample
instability resulting in a broken line of showers and storms
developing along the cold front from Saturday mid-afternoon into the
evening. However, lower-res guidance is mostly dry, and moisture
with the front does not look impressive, as the flow aloft is from a
westerly direction. Furthermore, we will only get weak upper forcing
with the low tracking so far to our north. GFS/ECM/CMC ensemble mean
QPF continues to trend drier and is less than a tenth of an inch. So
while convective coverage is still unclear, think it should be
pretty isolated, and only have slight to low chance POPs. Still,
there is a conditional threat of a few strong to severe storms with
large hail and damaging winds developing along and ahead of the
front, as surface-500 mb bulk shear will be as high as 40-50 kts.
Also can't rule out some strong cold pool induced wind gusts with
what is left of that MCS on Saturday morning. Saturday's
temperatures may be kept down in the morning by outflow and clouds
from the system, but we should still get good surface heating in the
afternoon as clouds break and we get strong SW winds ahead of the
front (gusting up to 20-30 mph even outside of any storms). So
forecast highs are still mid-80s to lower-90s, not quite as warm as
Friday, but heat indices in the mid-to-upper-90s will still be
possible in the SE.

The mid-level flow will turn NW from Sunday into Tuesday, as we are
caught between the low slowly drifting east over New England and the
Canadian Maritimes and ridging that strengthens and builds east from
the MS Valley to the Deep South and TN Valley. At the surface, a
backdoor cold front looks to move through central NC on Sunday
night. This front then looks to lift back slowly north on Monday and
Tuesday, and latest guidance has trended toward the front lingering
more on top of our region instead of to our SW. Precipitation
chances could be enhanced by a series of MCS's that move overtop the
ridge and through the southern Mid-Atlantic. So expect gradually
increasing shower and storm chances each day, but there is still
plenty of uncertainty.

The next mid/upper low will move east from the Central Plains on
Tuesday, but models disagree on the pattern evolution after. The GFS
picks it up by a northern stream low over the Great Lakes and is
more progressive, while the ECMWF keeps the systems separate and
thus hangs them back longer. This will have a big impact on
precipitation chances as well as temperatures, but it looks like an
associated cold front will move through sometime Wednesday or
Thursday. For now have POPs increasing to high chance to likely on
Wednesday, decreasing somewhat on Thursday as the GFS and most of
its ensembles are dry by then while the ECMWF and CMC are still wet.

As cool high pressure extends south from the Hudson Bay into the
Eastern US, expect at least slightly cooler temperatures from Sunday
into Tuesday with highs mainly in the 80s and lows in the upper-50s
to mid-60s. Dew points will be more tolerable compared to now,
generally mid-50s to lower-60s. A sharp drop to below-normal
temperatures should occur late next week once the Wednesday/Thursday
cold front moves through.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 755 PM Thursday...

24 hour TAF period: Aside from an isolated shower or two east of
KRWI, the remainder of the eve/night should be largely dry and VFR.
However, cannot rule out some sub-VFR vsbys invof KRWI, where a
storm occurred earlier this aft. Winds should become light and
variable tonight, then generally wswwd at 5-10 kts Fri aft.

Beyond 12Z Fri: Low confidence forecast as there is still a fair
deal of uncertainty wrt a potential MCS, expected to intensify and
move ewd across the mid-MS valley tonight. Some guidance suggest the
MCS could hold together as it moves across the mountains and into
the Triad as early as noon, tracking ewd along and north of I-85
through the aft/early eve. Other guidance has the MCS decaying as it
moves across the mtns and keeps convection largely suppressed owning
to a fair deal of debris cloudiness from the decaying MCS moving
across the area early/mid day. Given the uncertainty, will keep TAFs
at one line for now, but a period of storms/restrictions may need to
be added for Fri aft/eve with later forecast issuances.

Outlook: Chances for diurnal isolated to scattered showers and
storms will continue through much of the period. Morning fog and low
stratus will be possible each morning, especially in areas that
received significant rainfall the previous day.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...Green
SHORT TERM...Luchetti
LONG TERM...Danco
AVIATION...KC/CBL
Hazardous weather outlook, May 16, 2:56 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
356 PM EDT Fri May 16 2025

NCZ038-039-172000-
Davidson-Randolph-
356 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Level 2, slight risk of severe storms this afternoon and
evening. The primary threat will be damaging wind with a secondary
threat of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ040>043-078-172000-
Chatham-Wake-Johnston-Wilson-Wayne-
356 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Level 2, slight risk of severe storms this afternoon and
evening. The primary threat will be damaging wind with a secondary
threat of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Level 1, marginal risk of severe storms Saturday. The
primary threat will be damaging wind with a secondary threat of large
hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ073>077-083>086-088-089-172000-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
356 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Level 1, marginal risk of severe storms this afternoon
and evening. The primary threat will be damaging wind with a
secondary threat of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Level 1, marginal risk of severe storms Saturday. The
primary threat will be damaging wind with a secondary threat of large
hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007-021>024-172000-
Person-Forsyth-Guilford-Alamance-Orange-
356 PM EDT Fri May 16 2025

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a Level 2, slight risk of severe storms this afternoon and
evening. The primary threat will be damaging wind with a secondary
threat of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ008>011-025>028-172000-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
356 PM EDT Fri May 16 2025

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a Level 2, slight risk of severe storms this afternoon and
evening. The primary threat will be damaging wind with a secondary
threat of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Level 1, marginal risk of severe storms Saturday. The
primary threat will be damaging wind with a secondary threat of large
hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 16, 4:06 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Fri May 16 2025

NCZ007>011-026>028-162200-
Edgecombe NC-Nash NC-Franklin NC-Vance NC-Warren NC-Person NC-
Halifax NC-Granville NC-
506 PM EDT Fri May 16 2025

...STRONG TO SEVERE STORMS POSSIBLE BETWEEN 520 PM AND 630 PM EDT IN
AREAS FROM NORTHERN PERSON THROUGH...VANCE... WARREN...NORTHEASTERN
NASH...NORTHERN GRANVILLE...NORTHERN EDGECOMBE...HALIFAX AND
NORTHEASTERN FRANKLIN COUNTIES...

At 503 PM EDT, Doppler radar was tracking a line of severe storms
with damaging wind gusts near Danville to South Boston Virginia,
moving quickly at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down trees.

Locations impacted include...
Roanoke Rapids, Henderson, Oxford, Roxboro, Warrenton, Halifax,
Scotland Neck, Norlina, Dortches, and Littleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Raleigh.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central North Carolina.

&&

LAT...LON 3651 7790 3648 7764 3644 7762 3641 7755
      3632 7757 3632 7744 3624 7738 3621 7738
      3616 7727 3610 7724 3609 7731 3600 7741
      3594 7737 3589 7743 3644 7915 3654 7914
      3654 7790
TIME...MOT...LOC 2103Z 290DEG 33KT 3664 7921

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Badgett

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Granville

When
May 16, 4:40 PM EST
Where
Granville County, 3.83 mi NNW of Cornwall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.530, -78.700

One tree was blown down near the intersection of Rueben Hart Rd and Grassy Creek Virgilina Rd.

Thunderstorm Wind, Granville

When
May 16, 4:42 PM EST
Where
Granville County, 0.08 mi SSE of Stovall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.449, -78.570

One tree was blown down near the intersection of Highway 15 north and School St. in Stovall.

Thunderstorm Wind, Vance

When
May 16, 4:47 PM EST
Where
Vance County, 2.42 mi SW of Townsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.477, -78.462

A tree fell down on power lines along the 1700 block of Morgan Rd.

Thunderstorm Wind, Granville

When
May 16, 4:47 PM EST
Where
Granville County, 0.83 mi NE of Oxford Henderson Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.379, -78.520

Trees were down along Huntsboro Rd.

Thunderstorm Wind, Vance

When
May 16, 4:50 PM EST
Where
Vance County, 2.37 mi SW of Dabney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.322, -78.504

A tree was down along the 3400 block of the US-158 bypass.

Thunderstorm Wind, Vance

When
May 16, 4:55 PM EST
Where
Vance County, 0.99 mi NNE of Henderson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.343, -78.391

A tree fell on power lines along the 1600 block of Glenn Ave.

Thunderstorm Wind, Warren

When
May 16, 5:14 PM EST
Where
Warren County, 0.92 mi SSE of Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.457, -77.945

Trees were reported down at Enterprise Rd and Pearl Harbor Rd.

Thunderstorm Wind, Halifax

When
May 16, 5:15 PM EST
Where
Halifax County, 5.67 mi WSW of Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.435, -77.912

Trees and power lines were reported down across the town of Littleton.

Thunderstorm Wind, Halifax

When
May 16, 5:30 PM EST
Where
Halifax County, 0.7 mi NNE of Roanoke Rapids
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.480, -77.646

Trees were reported down along Roanoke Rapids Rd.

Thunderstorm Wind, Halifax

When
May 16, 5:33 PM EST
Where
Halifax County, 0.03 mi ENE of Weldon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.420, -77.599

Trees were reported down on Willow Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254876, 1254878, 1254879, 1254880, 1254881, 1254882, 1254883, 1254884, 1254885, 1254886.